- The Washington Times - Friday, September 20, 2002

Federal scientists urged stronger warning labels yesterday on every bottle of acetaminophen, best known as Tylenol, based on evidence that thousands of Americans may unwittingly take toxic doses that could harm their livers.
"You cannot allow more innocent men, women and children to suffer," Kate Trunk, whose 23-year-old son Marcus was one of about 100 people thought to die every year from unintentional overdoses, told a panel of Food and Drug Administration advisers. "Death is not an acceptable side effect."
The FDA panel voted 21-1 to back her call for more warnings about the risk.
About 100 million people a year take acetaminophen, and serious liver damage is very rare, manufacturers insist. Although best known by the Tylenol brand, acetaminophen is in almost 200 branded and generic products, from headache relievers to cold-and-cough remedies. While mostly sold without a prescription, it's also in a few prescribed painkillers such as Percocet and Vicodin.
Acetaminophen bottles recommend taking no more than 4 grams a day, or eight extra-strength pills, and advise seeking help for overdoses.
People often attempt suicide by swallowing handfuls of acetaminophen. That got to be such a problem in Britain that it now restricts how many tablets are sold at once.
But unintentional overdoses can destroy the liver. Consumers often swallow a few extra pills in hopes of faster pain relief, falsely thinking that over-the-counter medications are safe enough to push the dose.
Because acetaminophen is in so many products often listed merely in the fine print taking a few different remedies the same day can mean unknowingly ingesting toxic amounts.
And some scientists warn that even taking the maximum safe dose for a long period, instead of the recommended day or two, may be risky.
The question is how to tell who is at risk. "It's very clear the average dose for the average person is very safe. But we are not all average people," said FDA senior scientist Dr. John Senior.
Regardless, unintentional poisonings should be preventable, critics say. The FDA asked its scientific advisers yesterday what steps it should take.
An FDA review found more than 56,000 emergency room visits a year due to acetaminophen overdoses. Most are suicide attempts, but about a quarter are unintentional and about 100 result in death. That's probably a severe underestimate of deaths because many hospitals don't report unintentional poisonings, said University of Pennsylvania pharmacist Sarah Erush.
Acetaminophen appears to be the leading single cause of acute liver failure, the most severe type of liver damage, says Dr. William Lee of the University of Texas Southwestern Medical Center. His database of 395 patients linked 40 percent of them to the painkiller, more than any other liver-harming medication or disease.
Acetaminophen is safe, but "people misuse these products," said Dr. Anthony Temple, vice president of McNeil Consumer & Specialty Pharmaceuticals, Tylenol's maker. So McNeil is about to place new warnings on all its acetaminophen products to say that "taking an overdose may cause liver damage."
In addition, even multi-ingredient products, such as Tylenol Cold, will now display acetaminophen as an ingredient in large type on the box front.
FDA advisers praised McNeil's new labels as a good first step but urged more changes for all acetaminophen makers: large bold type on the front of every bottle saying it contains acetaminophen; a warning that "taking more than the recommended dose may cause liver damage," and a warning not to use simultaneously other products that contain acetaminophen because the doses will add up.
They also called for consumer education about the risk but cautioned against making the warnings too scary. "We don't want to make Tylenol look like a dangerous drug," said FDA adviser Dr. Nathaniel Katz of New Rochelle, N.Y.
And some babies die every year when parents mix up doses of infant acetaminophen drops with children's liquid acetaminophen. They're not interchangeable products.
The FDA is considering McNeil's request to help ease that problem by adding to the label the proper doses for children under age 2; currently bottles advise asking a doctor what dose to give a baby.
FDA advisers recommended making all children's dosages more clear.
Acetaminophen has drawn federal concern before. In 1977, FDA advisers recommended more explicit warnings not to exceed the recommended dose or take acetaminophen for more than 10 days "because severe liver damage may occur." The FDA never followed that advice but has pledged to quickly consider its advisers' latest recommendation.
Packages also warn not to use the drug after consuming more than three alcoholic drinks because the combination can harm the liver.


Copyright © 2018 The Washington Times, LLC. Click here for reprint permission.

The Washington Times Comment Policy

The Washington Times welcomes your comments on Spot.im, our third-party provider. Please read our Comment Policy before commenting.

 

Click to Read More and View Comments

Click to Hide